Alert archive / Nevada / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 21, 2008, 7:01 PM PDT for Lander County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 7:01 PM PDT (02:01 UTC)
- Expired
- Jul 21, 2008, 7:30 PM PDT
- In force
- 29 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Lander County, NV
The radar
The Elko radar (KLRX), 154 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KLKN 220202
SVRLKN
NVC015-220230-
/O.NEW.KLKN.SV.W.0013.080722T0201Z-080722T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
701 PM PDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LANDER COUNTY IN NORTH CENTRAL NEVADA...
THIS INCLUDES THE CITY OF NEW PASS SUMMIT...
* UNTIL 730 PM PDT
* AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...ALONG WITH HEAVY RAINS. THIS STORM WAS LOCATED NEAR
NEW PASS SUMMIT...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.
LAT...LON 3950 11734 3931 11754 3941 11768 3943 11765
3947 11765 3948 11762 3953 11757 3953 11750
3956 11746
TIME...MOT...LOC 0201Z 208DEG 35KT 3954 11756
$$
ROODWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:00 PM PDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 21, 2:00 PM PDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 PM PDT MON JUL 21 2008 .SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER NORTHERN NEVADA TODAY AS A LOW PRESSURE SYSTEM ALONG CALIFORNIA COAST PUSHES ACROSS NORTHWEST NEVADA...RESULTING IN SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. THE THREAT OF THUNDERSTORMS WILL DIMINISH BY THURSDAY AS DRIER AIR MOVES INTO THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK. && .SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...CURRENT RADAR LOOP SHOWS STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA SO WILL MAINLY FOCUS ON TODAY AND TOMORROW. UPPER LEVEL LOW NEAR THE NRN CALIF COASTLINE IS BEGINNING TO EJECT NE AS AN OPEN WAVE THIS AFTERNOON...WITH MODELS SHOWING THIS LOW BRUSHING NW NV TONIGHT. MODELS CONTINUE TO SHOW A STRONG 80 KT JET ALOFT OVER WRN NV WITH PW/S OVER 1 INCH ACROSS MOST OF THE AREA EXCEPT NRN NYE COUNTY. ALONG WITH HIGH PW/S...IMPRESSIVE THETA-E AXIS EXISTS OVER CNTRL AND NE NV WITH DEEP MOISTURE IN THE BOUNDARY LAYER. ISOLATED STRONG THUNDERSTORMS ARE ALREADY DEVELOPING AT 1 PM THIS AFTERNOON SO BELIEVE MODELS ARE INITIALIZING THE UPPER LEVEL LOW AND ASSOCIATED BL MOISTURE WELL TODAY. RADAR ALSO SHOWING RELATIVELY SLOW STORM MOTION WITH SOME CELL TRAINING ALREADY DEVELOPING ACROSS CNTRL AND NE NV. WILL KEEP FLASH FLOOD WATCH GOING THROUGH TONIGHT...ALSO ADDED WHITE PINE COUNTY TO THE WATCH FOR MAINLY THE NORTHERN PORTION OF THE COUNTY ALONG AND NORTH OF HIGHWAY 50. EXPECT THUNDERSTORMS TO CONTINUE DEVELOPING THIS AFTERNOON AND WELL INTO THIS EVENING WITH VERY HEAVY RAINS...SMALL HAIL AND GUSTY WINDS POSSIBLE. WITH TSTORMS SHOWING SOME STRUCTURE...WIND GUSTS OVER 60 MPH WITH HAIL APPROACHING 1 INCH IN DIAMETER IS NOT OUT OF THE QUESTION. THROUGH TONIGHT...INCREASED POPS UP TO 55 PCT...MAINLY ACROSS NW ZONES. MODELS THEN SHOW THE PACIFIC UPPER LEVEL TROUGH QUICKLY MOVING NORTH AND EAST OF THE AREA WITH DRYING SOUTHWESTERLY FLOW OVER NRN AND CNTRL NV. EXPECT ANY SHOWERS AND TSTORMS TO BE CONFINED TO NRN NV AND XTRM EAST CNTRL NV TUESDAY AFTERNOON AS THIS DRY AIR PUSHES INTO THE REGION. DRY AIR WILL CONTINUE TO PUSH ACROSS ALL OF THE AREA WEDNESDAY AS TEMPS ARE EXPECTED INCREASE BACK ABOVE NORMAL BY WEDNESDAY. TT .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE CONTINUES TO BUILD TO THE SOUTHEAST OF THE SILVER STATE. THIS WILL KEEP A WEST SOUTHWESTERLY FLOW OVER THE GREAT BASIN THROUGH THURSDAY MORNING. BY THURSDAY AFTERNOON THE RIDGE STRENGTHENS AND CENTERS NEAR NEW MEXICO. THIS WILL TURN THE FLOW MORE SOUTH SOUTH WESTERLY AND ALLOW MONSOON MOISTURE TO ONCE AGAIN INFILTRATE THE THE WESTERN GREAT BASIN. BY FRIDAY AFTERNOON...ENOUGH MOISTURE SHOULD BE AVAILABLE FOR AFTERNOON THUNDERSTORMS TO FLARE UP ONCE AGAIN... MAINLY IN THE NORMAL CENTRAL NEVADA CONVERGENCE ZONE AND NORTHEASTERN NEVADA. HOW MUCH QPF WILL DEPEND ON HOW MUCH MOISTURE ACTUALLY MAKES IT INTO THE CWA. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND. IPPI && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AS THERE IS ABUNDANT MONSOON MOISTURE AVAILABLE FOR STORMS TO DEVELOP. GUSTY WINDS AND PERIODS OF HEAVY RAIN ARE EXPECTED OVER MUCH OF CENTRAL...NORTHERN...AND WESTERN NEVADA THROUGH TONIGHT. VFR CONDITIONS MAY QUICKLY CHANGE TO IFR OVER VERY SHORT DISTANCES DUE TO THE HEAVY RAINS REDUCING VISIBILITY. DOWN AND SOME POSSIBLE MICROBURSTS ARE POSSIBLE THROUGH THE LATE EVENING HOURS. ALSO OUTFLOW BOUNDARIES MAY EXIST WELL AWAY FROM THEIR STORM OF ORIGIN. PILOTS SHOULD BE AWARE OF THE POSSIBILITY NUMEROUS AREAS OF LLWS AND TAKE CAUTION WILL OPERATING AIRCRAFT TODAY. && .FIRE WEATHER...MAIN FOCUS WILL BE FLASH FLOODING THREAT AND STRONG THUNDERSTORMS THIS AFTERNOON SO WILL KEEP DISCUSSION SHORT TODAY. THUNDERSTORMS WILL CONTINUE INTO TONIGHT WITH WETTING RAINS SO NO DRY TSTORMS CONCERNS THROUGH THE MIDDLE OF THE WEEK. DRY AIR WILL PUSH INTO THE REGION TOMORROW WITH DIMINISHING RISK OF TSTORMS FOR THE REST OF THE WEEK. GOOD HUMIDITY RECOVERIES ARE EXPECTED THROUGH THURSDAY WITH RELATIVELY LIGHT WINDS. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NVZ030>032-034>037 UNTIL LATE THIS EVENING FOR LOCALLY HEAVY RAIN.
Hazardous weather outlook, Jul 21, 5:10 PM PDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 510 PM PDT MON JUL 21 2008 NVZ013-030>037-221200- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 510 PM PDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN NEVADA THROUGH TONIGHT. ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND SMALL HAIL. SLOW MOVING OR TRAINING STORM SYSTEMS WILL ALSO BRING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN NEVADA THROUGH MIDNIGHT. SHOWERS WILL DIMINISH FROM SOUTH TO NORTH LATE TONIGHT AS DRIER AIR MOVES INTO THE REGION FROM THE WEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL LINGER ACROSS PORTIONS OF CENTRAL AND EASTERN NEVADA THROUGH TUESDAY. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS POSSIBLE BY THE WEEKEND AS ADDITIONAL MONSOON MOISTURE MOVES INTO CENTRAL AND EASTERN NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TT
In the hours before
Local storm report, Jul 21, 6:41 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
641 PM PDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG CRESCENT VALLEY 40.42N 116.57W
07/21/2008 EUREKA NV LAW ENFORCEMENT
SHED, FENCES, AND SOME TREES DOWN. ROOF DAMAGE
0639 PM HEAVY RAIN WILDHORSE 41.67N 115.79W
07/21/2008 M0.44 INCH ELKO NV CO-OP OBSERVER
0.44 INCHES IN 15 MINUTES
0639 PM HAIL SPRING CREEK 40.74N 115.60W
07/21/2008 E0.25 INCH ELKO NV TRAINED SPOTTER
0639 PM HAIL SPRING CREEK 40.74N 115.60W
07/21/2008 E0.25 INCH ELKO NV TRAINED SPOTTER
PEA SIZED HAIL AND ESTIMATED 35-40 MPH WINDS.
&&
BMDThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:42 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 33 min |
| Jul 21, 6:54 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 36 min |
| Jul 21, 7:24 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 36 min |
| Jul 21, 7:27 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 33 min |
| Jul 21, 7:54 PM PDT | Tornado Warning | LKN | Lander | 36 min |
| Jul 21, 8:13 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 32 min |
| Jul 21, 8:30 PM PDT | Flash Flood Warning | LKN | Lander | 60 min |
| Jul 21, 8:52 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 23 min |
| Jul 21, 9:15 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 30 min |
| Jul 22, 11:35 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 40 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.